Alert archive / Kansas / Special Weather Statements in 2013

Special Weather Statement, NWS Topeka, KS

October 30, 2013Marshall County, Kansas

NWS Topeka, KS issued this special weather statement at Oct 30, 2013, 8:10 AM CDT for Marshall County, Kansas. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 30, 2013, 8:10 AM CDT (13:10 UTC)
Expired
Oct 30, 2013, 8:45 AM CDT
In force
35 min
Issued by
NWS Topeka, KS

County Marshall County, KS

The radar

The Topeka radar (KTWX), 105 km from the middle of the area, began a volume at 13:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 1.2 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2013-10-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 648 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2013-10-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 283 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
648 J/kg
Mixed-layer CIN
-113 J/kg
Mixed-layer LCL
511 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
283 m²/s²
0-3 km storm-relative helicity
307 m²/s²
Significant tornado parameter
0.0
Supercell composite
7.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

070 
WWUS83 KTOP 301310
SPSTOP

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
810 AM CDT WED OCT 30 2013

KSZ009-010-301345-
MARSHALL-WASHINGTON-
810 AM CDT WED OCT 30 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MARSHALL AND
SOUTHEASTERN WASHINGTON COUNTIES...

THROUGH 845 AM CDT...A THUNDERSTORM WILL MOVE NORTHEAST AT 45 MPH
ACROSS PORTIONS OF NORTHWESTERN MARSHALL AND SOUTHEASTERN WASHINGTON
COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM
IS CAPABLE OF PRODUCING NICKEL SIZE HAIL...WINDS UP TO 40 MPH AND
HEAVY RAIN. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE HANOVER...
BREMEN...MARYSVILLE AND OKETO.

&&

LAT...LON 3994 9642 3962 9693 3972 9706 4001 9678
      4000 9651
TIME...MOT...LOC 1310Z 221DEG 38KT 3973 9692

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this special weather statement went out at Oct 30, 6:30 AM CDT, 1 hour 40 minutes earlier.

Area forecast discussion, Oct 30, 6:30 AM CDT, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
630 AM CDT Wed Oct 30 2013

...AVIATION UPDATE...

.SHORT TERM...(Today and Tonight)
Issued at 358 AM CDT WED OCT 30 2013

08Z water vapor imagery shows the closed low slowly moving east
towards the central Rockies. At the surface, an inverted trough has
bisected the forecast areas east to west with warm moist air across
east central KS and cooler air moving into north central KS. Fog
this morning has been a bigger problem along and north of the warm
front across central MO, but there has been some narrow band of
dense fog reported near the cold front in north central KS.

Today and Tonight continue to look wet as occasional pieces of
energy eject out of the base of the closed upper low through the day
today while the main upper level trough propagates east late tonight
bringing the strongest forcing so far across eastern KS. There
remains plenty of moisture along and east of the surface trough so
occasional showers and thunderstorms are anticipated. Given the
amount of moisture, rainfall is likely to be moderate or even heavy
at times and think an additional 1 to 2 inches of rainfall is likely
across east central and parts or northeast KS. Considered the need
for a flood watch. But with flash flood guidance for one hour around
1.7 inches or better and the lack of any response to yesterday's
rainfall by the rivers, confidence in widespread flooding is not
high enough for a watch at this point. If heavy rainfall occurs
today and sets the stage for later tonight as the stronger forcing
lifts out, then a watch may be needed. The potential for severe
weather appears to be conditional on whether the low clouds break up
and allow for stronger destabilization of the boundary layer. While
we can't rule out severe weather due to the strong deep layer shear,
cloud cover and the expected elevated nature of the storms could
minimize the severe weather potential. Any stronger storms may be
able to produce some hail or strong winds. Temps today could be
tricky because of the surface trough/front and where it ends up.
With the model consensus keeping the boundary somewhere in north
central KS, have lowered highs into the middle and upper 50s, but
expect a strong gradient in temps with highs around 70 or in the
lower 70s across eastern KS. However do not anticipate a strong
diurnal change due to overcast skies and occasional precip. The cold
front should begin to push southeast late tonight as the upper
trough moves across the state. Because of this trended lows across
north central KS down to around 40, and think east central KS could
still be in the upper 50s ahead of boundary.

Wolters

.LONG TERM...(Thursday through Tuesday)
Issued at 358 AM CDT WED OCT 30 2013

Models are in agreement that the arrival and passage of the
main...over northwest Oklahoma at 12z Thu...will be later than
previous runs with an east/northeast track as it ejects out into the
lower Mo valley through the day. This should result not only in a
slower end to precip chances across most of the CWA on Thursday than
earlier models runs...but also higher chances further north and west
through midday and afternoon. Will end precip chances by 1 pm
generally west of an Emporia to Hiawatha line and continue low pops
to the east through most of the afternoon. With veering winds and
drier air working eastward across the CWA below 5 KFT through the
day...will only carry isolated thunder potential in the morning.
Still expect dry conditions across the entire CWA by late afternoon
with skies becoming mostly sunny west to east through the day. This
should help temps recover into the upper 50s northeast to lower 60s
south by mid afternoon.

Will continue to maintain a dry forecast Thursday night on through the
weekend as the CWA remains in weak ridging in between the eastern
and western CONUS troughs over the eastern and western CONUS. Highs
in the upper 50s and lower 60s still look on track for the weekend.
With clouds and shower chances increasing early next week with the
approach of the next upper trough...highs in the middle and upper
50s should be the rule.

&&

.AVIATION...(For the 12Z TAFs through 12Z Thursday Morning)
Issued at 630 AM CDT WED OCT 30 2013

IFR conditions are likely to prevail for much of the day while the
surface front remains to the west of the terminals and this very
moist airmass impacts the area. Elevated showers and thunderstorms
should increase in coverage through the morning as a weak
shortwave lifts northeast across the region. The precip may allow
a brief improvement to CIGS. Think that the elevated convection
will likely push off to the east around 19Z When CIGS and VSBY may
improve to MVFR through the afternoon. This is based mainly on MOS
data of CIGS. IFR conditions should come back in overnight with
widespread precip developing by midnight and lasting through 12Z
Thur as the main upper wave moves across the state.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...Wolters
LONG TERM...63
AVIATION...Wolters
Hazardous weather outlook, Oct 30, 4:08 AM CDT, 4 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
408 AM CDT WED OCT 30 2013

KSZ008>012-020>024-026-034>040-054>056-058-059-310915-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
408 AM CDT WED OCT 30 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

THERE WILL BE A CHANCE FOR THUNDERSTORMS ACROSS THE ENTIRE AREA
TODAY AND TONIGHT. SOME OF THE STRONGER STORMS MAY BE CAPABLE OF
PRODUCING LARGE HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THUNDERSTORM CHANCES WILL LINGER THURSDAY MORNING OVER NORTHEAST
AND EAST CENTRAL KANSAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION SHOULD NOT BE NEEDED THROUGH TONIGHT.

In the hours before

Special weather statement, Oct 30, 4:28 AM CDT, 3 hours 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
428 AM CDT WED OCT 30 2013

KSZ011-012-301000-
BROWN-NEMAHA-
428 AM CDT WED OCT 30 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN NEMAHA AND NORTHWESTERN
BROWN COUNTIES...

THROUGH 500 AM CDT...A THUNDERSTORM WILL MOVE NORTHEAST AT 45 MPH
ACROSS PORTIONS OF NORTHERN NEMAHA AND NORTHWESTERN BROWN COUNTIES.
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS
CAPABLE OF PRODUCING PENNY SIZE HAIL...WINDS UP TO 40 MPH AND HEAVY
RAIN. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE ONEIDA...BERN...
SABETHA...MORRILL...HAMLIN AND RESERVE.

&&

LAT...LON 3993 9544 3978 9612 3988 9617 4001 9587
      4000 9548
TIME...MOT...LOC 0928Z 246DEG 41KT 3985 9604
Special weather statement, Oct 30, 7:26 AM CDT, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
726 AM CDT WED OCT 30 2013

KSZ021-035-301300-
CLAY-DICKINSON-
726 AM CDT WED OCT 30 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN CLAY AND NORTHWESTERN
DICKINSON COUNTIES...

THROUGH 800 AM CDT...A THUNDERSTORM WILL MOVE NORTHEAST AT 50 MPH
ACROSS PORTIONS OF SOUTHERN CLAY AND NORTHWESTERN DICKINSON COUNTIES.
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS
CAPABLE OF PRODUCING PENNY SIZE HAIL...WINDS UP TO 40 MPH AND HEAVY
RAIN. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE WAKEFIELD...CLAY
CENTER AND GREEN.

&&

LAT...LON 3945 9711 3945 9696 3915 9697 3898 9728
      3903 9737 3915 9737
TIME...MOT...LOC 1227Z 216DEG 45KT 3910 9727
Special weather statement, Oct 30, 8:07 AM CDT, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
807 AM CDT WED OCT 30 2013

KSZ022-023-036-301330-
GEARY-POTTAWATOMIE-RILEY-
807 AM CDT WED OCT 30 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN RILEY...SOUTHWESTERN
POTTAWATOMIE AND CENTRAL GEARY COUNTIES...

THROUGH 830 AM CDT...A THUNDERSTORM WILL MOVE NORTHEAST AT 40 MPH
ACROSS PORTIONS OF SOUTHEASTERN RILEY...SOUTHWESTERN POTTAWATOMIE AND
CENTRAL GEARY COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED THIS STORM IS CAPABLE OF PRODUCING NICKEL SIZE HAIL...WINDS
UP TO 40 MPH AND HEAVY RAIN. SOME LOCATIONS THAT COULD BE AFFECTED
INCLUDE KEATS...MANHATTAN...ST. GEORGE AND LOUISVILLE. MOTORISTS
ALONG INTERSTATE 70 BETWEEN MILE MARKERS 300 AND 311 COULD ALSO BE
AFFECTED.

&&

LAT...LON 3943 9648 3923 9629 3898 9674 3914 9687
TIME...MOT...LOC 1307Z 233DEG 36KT 3910 9675
Special weather statement, Oct 30, 8:10 AM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
810 AM CDT WED OCT 30 2013

KSZ009-010-301345-
MARSHALL-WASHINGTON-
810 AM CDT WED OCT 30 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MARSHALL AND
SOUTHEASTERN WASHINGTON COUNTIES...

THROUGH 845 AM CDT...A THUNDERSTORM WILL MOVE NORTHEAST AT 45 MPH
ACROSS PORTIONS OF NORTHWESTERN MARSHALL AND SOUTHEASTERN WASHINGTON
COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM
IS CAPABLE OF PRODUCING NICKEL SIZE HAIL...WINDS UP TO 40 MPH AND
HEAVY RAIN. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE HANOVER...
BREMEN...MARYSVILLE AND OKETO.

&&

LAT...LON 3994 9642 3962 9693 3972 9706 4001 9678
      4000 9651
TIME...MOT...LOC 1310Z 221DEG 38KT 3973 9692

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 30, 4:28 AM CDTSpecial Weather StatementTOPNemaha32 min
Oct 30, 7:26 AM CDTSpecial Weather StatementTOPClay34 min
Oct 30, 8:07 AM CDTSpecial Weather StatementTOPRiley23 min
Oct 30, 8:43 AM CDTSpecial Weather StatementTOPPottawatomie32 min
Oct 30, 8:47 AM CDTSevere Thunderstorm WarningTOPPottawatomie28 min
Oct 30, 9:05 AM CDTSpecial Weather StatementTOPJackson25 min
Oct 30, 9:40 AM CDTSpecial Weather StatementTOPJackson20 min
Oct 30, 9:59 AM CDTSpecial Weather StatementTOPBrown46 min
Oct 30, 10:15 AM CDTSevere Thunderstorm WarningTOPBrown30 min
Oct 30, 2:29 PM CDTFlash Flood WatchTOPAnderson, Coffey, Douglas, Franklin, Geary, Jackson and 8 more19 hr
Oct 30, 3:14 PM CDTSpecial Weather StatementTOPNemaha31 min
Oct 30, 3:34 PM CDTAreal Flood AdvisoryTOPJefferson, Osage, Shawnee, Wabaunsee3 hr
Oct 30, 4:31 PM CDTSpecial Weather StatementTOPOsage29 min

Nearby

Special Weather Statements in Kansas, 2013Every special weather statement in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.